Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 38, NWS Midland/Odessa, TX

April 26, 2002Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 26, 2002, 9:23 PM CDT for Gaines County, Texas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2002, 9:23 PM CDT (02:23 UTC)
Expired
Apr 26, 2002, 10:00 PM CDT
In force
37 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 95 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 9:30 PM CDTHail 0.75Seminole, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

374 
WUUS54 KMAF 270223
SVRMAF
TXC165-270300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
922 PM CDT FRI APR 26 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GAINES COUNTY IN WEST TEXAS

* UNTIL 1000 PM CDT

* AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF SEMINOLE...MOVING NORTHEAST
  AT 55 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  SEMINOLE...THE FAIRVIEW COMMUNITY...ASHMORE AND LOOP

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3257 10290 3251 10265 3293 10221 3293 10256

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:59 PM CDT, 6 hours 24 minutes earlier.

Area forecast discussion, Apr 26, 2:59 PM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM CDT FRI APR 26 2002

COOL AIR AND LOW CLOUDS KEPT MOST OF THE AREA IN A STABLE AIR MASS
SO FAR TODAY.  AS OF 19Z SFC WARM FRONT WAS STILL LOCATED WELL TO THE
SOUTH OF THE AREA JUST NORTH OF A DRYDEN TO JUNCTION TO MARBLE FALLS
LINE...AND STRUGGLING TO MOVE NORTHWARD. PRESSURE FALLS WERE STARTING
TO TAKE PLACE ON A MORE WIDESPREAD SCALE BY 18Z TODAY...INDICATING
THAT THE SFC LOW WAS STARTING TO TAKE SHAPE ACROSS ERN NM.  WINDS
CONTINUE TO INCREASE OUT OF THE SOUTH OFF THE SURFACE ON THE VWP AT
KMAF.  WARM FRONT SHOULD START MAKING ITS WAY NORTH THIS EVENING AS
THE LOW PRESSURE AREA IN SOUTHERN CO/EASTERN NM CONTINUES TO
DEVELOP.  ALL THIS POINTING TO THUNDERSTORM DEVELOPMENT TAKING PLACE
LATER THIS EVENING WHEN THE UPPER LOW NOW OVER SOUTHERN CA MOVES A
LITTLE CLOSER AND CAN HELP SPARK THE ACTIVITY.  THUNDERSTORMS WILL
DEVELOP TO THE WEST AND THEN RACE EAST INTO MORE STABLE AIR WEAKENING
AS THEY GO.  MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL WITH
THESE STORMS.  THREATS CONTINUE TO DIMINISH FOR EASTERN AREAS AS THIS
COOL AIR HANGS AROUND...BUT WILL LEAVE SEVERE WORDING IN ZONES FOR
NOW...AND LET A LATER UPDATE REMOVE IF STORMS DONT SIGNIFICANTLY
INTENSIFY. CUMULUS STARTING TO DEVELOP OVER THE DAVIS MOUNTAINS AT
230PM THIS AFTERNOON IN VICINITY OF WHERE DRYLINE WILL PROBABLY
INITIALLY SET UP...AND WHERE THERE IS A GENERAL AREA OF CONVERGENCE
AT THE SURFACE.

TOMORROW WILL BE WARM AND DRY AS OPPOSED TO THE PRESENT WEATHER.
THE UPPER LOW WILL EXIT TO THE NORTHEAST...AND WINDS WILL SHIFT TO A
WESTERLY DIRECTION OVER MOST OF THE AREA BRINGING IN DRY SURFACE
AIR.  TEMPERATURES WILL BE SIGNIFICANTLY WARMER OVER THE NORTHERN
AND NORTHEASTERN COUNTIES WITH HIGHS REACHING INTO THE MID 80S.
THE SAME FOR SUNDAY AS WE TRANSITION INTO A MORE ZONAL FLOW PATTERN
ALOFT.

FOR THE EXTENDED...CONTINUED WARM TREND FOR THE WORK WEEK...
ANTICIPATE LITTLE OR NO CHANGE FOR THE CURRENT EXTENDED FORECAST.

MAF  57/85/55/88    4000
LSA  55/84/53/87    5000
6R6  63/90/58/91    3000
MRF  51/80/45/83    3000
CNM  54/84/53/89    3000

.MAF...
TX...NONE.
NM...NONE.

20

In the hours before

Local storm report, Apr 26, 8:08 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
808 PM CDT FRI APR 26 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    43 ENE STUDY BUTTE        TX   2 INCH HAIL
04/26/02   BREWSTER                       REPORTED BY COOPERATIVE
                                          OBSERVER.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 7:29 PM CDTSevere Thunderstorm WarningMAFBrewster31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.